Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Tallahassee, FL

June 15, 2023Brooks County, Lowndes County, Thomas County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jun 15, 2023, 3:40 PM EDT for Brooks County, Lowndes County, Thomas County, Georgia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 3:40 PM EDT (19:40 UTC)
Expired
Jun 15, 2023, 7:15 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Brooks County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 51 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:45 PM EDTFLASH FLOODThomasville, GASeveral roads are flooded in the Thomasville area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS52 KTAE 151940
FFWTAE
GAC027-185-275-152315-
/O.NEW.KTAE.FF.W.0022.230615T1940Z-230615T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
340 PM EDT Thu Jun 15 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Brooks County in south central Georgia...
  Lowndes County in south central Georgia...
  Thomas County in south central Georgia...

* Until 715 PM EDT.

* At 340 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  already occurring. Several roads are flooded in Thomas, Brooks, 
  and Lowndes counties.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quitman, Valdosta, Thomasville, Lake Park, Hahira, Boston, 
  Ochlocknee, Pavo, Coolidge, I-75 At Exit 16, Moody Air Force Base, 
  Remerton, Dasher, Morven, Barwick, Brooks Co A/p, Dixie, Pidcock, 
  Blue Springs and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3108 8400 3104 8400 3103 8380 3103 8357
      3108 8357 3103 8347 3103 8318 3095 8318
      3095 8304 3090 8302 3085 8302 3085 8309
      3080 8310 3079 8313 3062 8314 3068 8408
      3091 8408 3097 8412 3108 8412

FLASH FLOOD...OBSERVED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:37 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 1:37 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
137 PM EDT Thu Jun 15 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 259 AM EDT Thu Jun 15 2023

Shortwave trough currently moving across western Mississippi, is
aiding in another MCS/cluster of storms from central Alabama
westward to central Mississippi. This complex with move
east/southeast, while additional development will occur in
southern Alabama and in the northern Gulf. This area will spread
east this morning while additional development will occur this
afternoon from central Alabama towards the Florida panhandle. The
atmosphere hasn't changed much over the past few days with
instability remaining on the order of 2500-3500 J/kg, bulk shear
around 40 knots, PWATs around 1.8 inches, and lift with the
shortwave troughs, seabreeze, and introduction of a southward
moving cold front. SPC today has a slight risk for severe weather
today, citing the biggest threats as wind and hail with an
isolated tornado threat as well. Also, with the recent heavy
rainfall, especially through our Georgia and southeast Alabama
counties, a slight risk for excessive rainfall exists in these
areas as well.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 259 AM EDT Thu Jun 15 2023

Not much change in the overall pattern is expected into the short
term period. Northwest flow, in between upper ridging in the
western Gulf and troughing over the northeast, will act to keep
the instability, shear, and moisture in place to warrant a
continued threat for severe weather both Friday and Saturday. SPC
has much of the area in a slight risk for severe weather Friday
and a marginal risk for Saturday. Several impulses will ride down
on northwest flow and act to get things going and aided by diurnal
convection through the day, rain chances are fairly high with
70-80% across much of the area.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 259 AM EDT Thu Jun 15 2023

Troughing continues over the southeast as a strong shortwave
trough reinforces and deepens the upper trough and upper ridging
slides westward. This will keep elevated rain chances in the
forecast through this period with multiple episodes of convective
clusters or MCSs moving in on northwest flow, in addition to the
normal diurnal seabreeze activity as well. With the amount of rain
and cloud cover, have high temperatures this period mostly in the
upper 80s to around 90 degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Thu Jun 15 2023

Waves of showers and thunderstorms continues to spread across the
region, impacting area terminals. All terminals except for KECP
will be impacted early in the forecast period, with KECP impacts
coming later in the afternoon. May see a break in the action this
evening. However, additional showers and storms are anticipated
late tonight into the evening. However, timing and coverage
remains rather uncertain.

&&

.MARINE...
Issued at 259 AM EDT Thu Jun 15 2023

Unsettled weather is likely the next few days with multiple
rounds of showers and thunderstorms moving near or across the
waters. Thunderstorms will be capable of strong gusty winds, hail,
waterspouts and frequent lightning. Otherwise, generally
southwest winds are expected with periods of exercise caution
conditions, especially within the nearshore waters.

&&

.FIRE WEATHER...
Issued at 259 AM EDT Thu Jun 15 2023

An unsettled weather pattern will continue into the weekend. Daily
rounds of showers and thunderstorms, including severe
thunderstorms with large hail, damaging winds, and isolated
tornadoes, is also expected to continue into the weekend. Elevated
transport winds will lead to areas of high dispersions, especially
across the Florida counties and into southwest Georgia.

&&

.HYDROLOGY...
Issued at 259 AM EDT Thu Jun 15 2023

Widespread rainfall totals of 1-2 inches were reported through
the area and via doppler radar, with areas around the Flint river
and wiregrass from southwest Georgia and extreme southeast Alabama
picking up 4-6 inches. Albany airport recorded 5.19 inches
yesterday and the heaviest of rainfall occurred through Randolph,
Terrell, Calhoun and Dougherty counties. These areas will
especially be vulnerable to additional flooding risks as storms
develop today. Heaviest totals today may shift a little south and
will need to keep an eye on the panhandle for possible inclusion
in the watch later.

Totals over the next several days will be around 2-4 inches with
isolated higher amounts. Concerning area rivers, a few of the
faster responding rivers are forecast to reach action stage over
the next several days, including the Choctawhatchee, Flint,
Kinchafoonee, and Ochlockonee. This also bears watching depending
on how rainfall over the next several days occurs.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   89  73  89  72 /  80  70  70  60
Panama City   87  74  87  74 /  70  60  70  60
Dothan        86  70  88  70 /  90  70  60  60
Albany        86  68  88  69 /  90  70  40  40
Valdosta      87  70  89  70 /  90  70  60  50
Cross City    89  74  88  73 /  80  60  70  60
Apalachicola  86  77  86  75 /  60  50  70  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007-009-011.

     High Rip Current Risk through Friday morning for FLZ108-112-114-
     115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

In the hours before

Local storm report, Jun 15, 2:07 PM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
207 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Rain             2 SSE Armena            31.65N 84.28W
06/15/2023  M7.30 inch       Lee                GA   Mesonet

            24-hr total of 7.30 inches in Leesburg, Ga.

&&

JM
Local storm report, Jun 15, 2:26 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
226 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flash Flood      Madison                 30.47N 83.41W
06/15/2023                   Madison            FL   Emergency Mngr

            Numerous roads are flooded in Madison
            county.

&&
Local storm report, Jun 15, 2:34 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
234 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Flash Flood      5 W Kolomoki Mounds Sp  31.48N 85.01W
06/15/2023                   Early              GA   911 Call Center

            Flooding reported along Highway 39 north of
            Blakely.

&&
Local storm report, Jun 15, 3:05 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
305 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      1 NNW Cherry Lake       30.60N 83.44W
06/15/2023                   Madison            FL   Law Enforcement

            The southbound lanes of Highway 53 at NW
            Hickory Road are flooded.

&&
Local storm report, Jun 15, 3:31 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
331 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      Quitman                 30.79N 83.56W
06/15/2023                   Brooks             GA   911 Call Center

            Numerous roads are flooded in Brooks county.

&&
Local storm report, Jun 15, 3:34 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
334 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      Valdosta                30.85N 83.28W
06/15/2023                   Lowndes            GA   911 Call Center

            Several roads flooded in Lowndes county.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:13 PM EDTSevere Thunderstorm Warning Destructive damage threatTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more47 min
Jun 14, 8:31 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Grady, Miller, Mitchell and 2 more59 min
Jun 14, 9:03 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 2 more61 min
Jun 15, 12:13 AM EDTSevere Thunderstorm WarningTAEDecatur, Early, Miller, Seminole42 min
Jun 15, 12:48 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady35 min
Jun 15, 4:49 AM EDTSpecial Weather StatementTAEClay41 min
Jun 15, 5:09 AM EDTSevere Thunderstorm WarningTAEClay, Quitman36 min
Jun 15, 5:14 AM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller, Seminole61 min
Jun 15, 6:01 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell44 min
Jun 15, 6:37 AM EDTSpecial Weather StatementTAEColquitt, Mitchell, Tift, Worth53 min
Jun 15, 6:58 AM EDTSpecial Weather StatementTAELowndes47 min
Jun 15, 7:17 AM EDTSpecial Weather StatementTAELee, Turner43 min
Jun 15, 8:22 AM EDTSpecial Weather StatementTAEQuitman, Randolph38 min
Jun 15, 8:55 AM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Quitman, Randolph, Terrell and 1 more50 min
Jun 15, 8:58 AM EDTSpecial Weather StatementTAEClay47 min
Jun 15, 9:18 AM EDTSpecial Weather StatementTAEQuitman, Randolph42 min
Jun 15, 9:41 AM EDTAreal Flood AdvisoryTAEClay, Quitman, Randolph2 hr
Jun 15, 9:42 AM EDTSpecial Weather StatementTAEBen Hill, Irwin, Tift, Turner, Worth48 min
Jun 15, 9:59 AM EDTSpecial Weather StatementTAETerrell, Worth46 min
Jun 15, 10:04 AM EDTSevere Thunderstorm WarningTAEClay, Early41 min
Jun 15, 10:16 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Cook, Irwin, Tift44 min
Jun 15, 10:37 AM EDTSpecial Weather StatementTAECalhoun53 min
Jun 15, 10:47 AM EDTAreal Flood WarningTAECalhoun, Clay, Dougherty, Lee, Randolph, Terrell6 min
Jun 15, 10:53 AM EDTFlash Flood WarningTAECalhoun, Clay, Dougherty, Lee, Randolph, Terrell3 hr
Jun 15, 10:54 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Thomas51 min
Jun 15, 10:58 AM EDTSpecial Weather StatementTAEColquitt, Tift32 min
Jun 15, 11:23 AM EDTSpecial Weather StatementTAELowndes52 min
Jun 15, 11:31 AM EDTSpecial Weather StatementTAEEarly44 min
Jun 15, 11:32 AM EDTSpecial Weather StatementTAEBrooks, Thomas43 min
Jun 15, 11:36 AM EDTSpecial Weather StatementTAEColquitt, Mitchell39 min
Jun 15, 11:47 AM EDTFlash Flood WarningTAECalhoun, Clay, Early3 hr
Jun 15, 12:17 PM EDTSpecial Weather StatementTAEThomas43 min
Jun 15, 12:22 PM EDTFlash Flood WarningTAEClay, Quitman, Randolph, Terrell113 min
Jun 15, 12:31 PM EDTAreal Flood AdvisoryTAEThomas119 min
Jun 15, 12:47 PM EDTFlash Flood WarningTAEDougherty, Lee58 min
Jun 15, 12:54 PM EDTAreal Flood AdvisoryTAEBrooks, Lanier, Lowndes, Thomas2 hr
Jun 15, 12:57 PM EDTFlash Flood WarningTAEBrooks, Lowndes3 hr
Jun 15, 1:20 PM EDTFlash Flood WarningTAEBrooks, Lowndes, Thomas3 hr
Jun 15, 2:27 PM EDTAreal Flood AdvisoryTAEDecatur, Grady, Thomas2 hr
Jun 15, 5:08 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole56 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.